Hepatitis C Community
Hepatitis C with enlarged spleen
About This Community:

This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Hepatitis C with enlarged spleen

My cousin called me last night with extra bad news, he found out that he has a enlarged spleen and the doctor told him there was nothing he could do for this. My cousin is suppose to start chemo treatments Feb 10th for his hepitis C. Why can't his spleen be removed. I know his chances are slim for Hepitis C but is there any chance that chemo would do anything for his spleen. Thank You for your time. Rockitred
Related Discussions
11 Comments Post a Comment
Blank
26471_tn?1211940121
If his enlarged spleen is caused by cirrhosis, interferon therapy may correct the problem.  However, iron overload can also cause enlargement of the spleen, and iron is often a problem for HCV patients.  Iron overload in the presence of hepC is called secondary hemochromatosis.  Even if your cousin has cirrhosis, he may want to ask his doctor to rule out other causes as well.
Blank
Avatar_m_tn
The speen is often enlarged with advanced cases of hep c. Cirrhosis or advanced fibrosis can create portal hypertension which causes blood to back up into the speen which enlarges it. Surgical shunts can alleviate the pressure but there are some side effects to this procedure. Since the shunted blood which would otherwise be filtered by the liver is re-routed to bypass the liver it is unfiltered and thus the toxins are distributed through the body. Encephalopathy (mental confusion caused by toxins deposited in the brain) can be increased by this procedure. But the risk of esophageal bleeding (vessels in the esophagus get distended and rupture as a result of the increased portal pressure) is reduced by the shunt. Drugs such as beta blockers can reduced the portal pressure and reduce the risk of this type of bleeding. Since interferon and ribavirin have been shown to reverse fibrosis and perhaps even cirrhosis this treatment could result in decreased portal pressure and reduce these risks. Removal of the speen is not generally considered an appropriate treatment for enlarged spleen as a result of portal hypertension. Really it's more a symptom than it is a cause. Mike
Blank
Avatar_n_tn
Good morning Mike.  It is nice to see you around again.  What is up with your site?  Every since you changed it I can't find the stuff I used to read.  I liked going to the week I was currently at and comparing your sides and reaction to those of my own.  I can't seem to find those any more.  Any ways I just thought I would take this opportunity to thank you for all the laughs and encouragement.
Starla
Blank
Avatar_n_tn
Is it the real MKAndrew?

I've been on your site about a year ago when I started my treatment. I had a lot of good laughs from you and your writings of hepatitisC treatment experience.  I found some of my initial information regarding treatment of the disease, from your site.

Welcome aboard this forum.  I'm sure that your comments and posts will motivate all of us.



Blank
29084_tn?1283659640
Well fellow heppers seeing that I'm preparing for my 5th Feb. last Pegasys shot followed by my 11th Feb. last Ribavirin dose I'd like to know if its just a straight forward thing coming off these toxic drugs .... When you think about it we pump our bodies for 27 weeks (in my case) & much longer for some people with these drugs & then "Suddenly Stop" .... I would like to hear if anyone knows about this subject please .... Is it a piece of cake considering what we've been through?? I am trying to prepare if possible .... I've gone through my whole Tx without any other drugs, no AD's etc .... I'm quite proud of myself achieving this because I think the last few weeks has got a fair bit harder, aching & not feeling well etc ...it might be because I can see the finish line I guess hahaha  
stay focused all, our goal is ther main thing <b>Steve...</b>
Blank
Avatar_n_tn
I'm just about a week post tx, and enjoying it.  I still take my vitamins as during tx, and I try to remember to keep drinking.  For now, I have less pain, less mouth and eye dryness, but just as much fatigue.  I was on 2 Procrits and 2 Neupogen shots/week; my doc told me to just stop everything.  I did finish the last week's meds, including the last Procrit.  I have several vials left, and it is tempting to take that Procrit because I was so anemic.  I've needed Ambien 2x this week; still on Lexapro.
Oh, when I'm driving, I feel less spaced.  But right now my car is burried under 18" of snow, in the driveway; luckily I can walk to work.  I tried some shoveling and got really achy, but the bone pains seem to have stopped.  Hopefully the car will show up again before we run out of food...   MN
Blank
29084_tn?1283659640
Hi there, I thought you were aproaching the finish line soon, like me you're concerned too... Its constantly in my mind lately ... my concern is that nobody will see our little post way down in this thread ... please reply anyone that has been through this before or anyone that knows all about this subject, I just want to be prepared for what ever comes along ... Naturaly I've read a few things, but I think they were written by pharmacist type people that know all the technical, theory stuff, these people haven't been on Tx so they only know "Theory"
What we would like to hear is information from people who have been there & done that hahaha ... I know there are a few that come to this forum & have done Tx,even better these people have "Survived" finishing months ago .... Please Reply Hepper Tx Survivers :-) <b>...Steve...</b>
Blank
Avatar_n_tn
Thanks for posting this question and concern regarding ending treatment meds.  I am starting to wonder about this myself as I am heading towards the finish line, with 9 weeks to go to my 48.  Surely there are some effects on the body and mind with not taking these high powered medicines anymore.

I am curious also about my Procrit because it will probably take a few weeks after stopping the hepC meds for my rbc to get back to a somewhat normal range.  Wondering if I have to inject the Procrit afterwards for a while.

I'll just have to wait and see.  Getting anxious to have all of this over with.

Galen, did you continue on with Procrit for a few weeks after you stopped your treatment meds?

Blank
Avatar_n_tn
I finished my 48 weeks 15 months ago.  The last few weeks were hideous, I was weak and anaemic.  It took a good 3 months i'd say to get my strength back, and perhaps 6 months for my brain to get back into gear.  I've suffered no ill effects of doing the treatment, I feel better than ever and i'm just so happy to put it all behind me.
Blank
29084_tn?1283659640
Thank you so much for replying, I appreciate it ...

I'd really like to hear from some other post Tx heppers too .... this would help me & plenty of others that are preparing to cross that darn "Finish Line"
<b>~~~~Steve~~~~</b> Always Remember the "Goal"
Blank
Avatar_n_tn
I went through the treatment one and a half times,First time I got toa zero level.Second time    , I couldnt give myself another shot, Theres  no words for how i felt, I had a few surgeries in the past ,and the meds seemed to zero into those areas; The thing is I will try again,Why ? every week,month, gives your liver more time,Most important thing . a tracking of your liver-ultra sound-ct scan-why ? To catch a change,You can catch things early,and have options,Try reserch programs ?
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis C Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Hepatitis Answerers
Avatar_f_tn
Blank
dontworry_behappy1
163305_tn?1333672171
Blank
orphanedhawk
Rural Mural, CA
Avatar_f_tn
Blank
nan535
Brooklyn, NY
446474_tn?1404424777
Blank
HectorSF
CA
1815939_tn?1377995399
Blank
pooh55811
96938_tn?1189803458
Blank
FlGuy
South, FL